Non-Normal Dependent Vectors in Structural Safety

by Michael Hohenbichler, Research Asst.; Inst. Fur Massivbau, Technical Univ. of Munich, Munich, Germany,
Rudiger Rackwitz, Research Assoc.; Inst. Fur Massivbau, Technical Univ. of Munich, Munich, Germany,

Serial Information: Journal of the Engineering Mechanics Division, 1981, Vol. 107, Issue 6, Pg. 1227-1238

Document Type: Journal Paper


A general probability distribution transformation is developed with which complex structural reliability problems involving non-normal, dependent uncertainty vectors can be reduced to the standard case of first-order-reliability, i.e. the problem of determining the failure probability or the reliability index isn the space of independent, standard normal variates. The method requires the knowledge of the joint cumulative distribution function or a certain set of conditional distribution functions of the original vector. Some basic properties of the transformation are discussed. Details of the transformation technique are given. Approximations must be introduced for the shape of the safe domain such that its probability content can easily be evaluated which may involve numerical inversion of distribution functions. A suitable algorithm for computing reliability measures is proposed. The field of potential applications is indicated by a number of examples.

Subject Headings: Structural safety | Structural reliability | Vector analysis | Probability | Distribution functions | Probability distribution | Uncertainty principles | Case studies

Services: Buy this book/Buy this article


Return to search